Equality in Wielandt’s eigenvalue inequality

Shmuel Friedland 1
  • 1 Department of Mathematics, Statistics and Computer Science, University of Illinois at Chicago, Chicago, Illinois 60607-7045, USA


In this paper we give necessary and sufficient conditions for the equality case in Wielandt’s eigenvalue inequality.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] K. Fan, On a theorem of Weyl concerning eigenvalues of linear transformations, I. Proc. Nat. Acad. Sci. U. S. A. 35 (1949), 652–655.

  • [2] S. Friedland, Extremal eigenvalue problems, Bull. Brazilian Math. Soc. 9 (1978), 13-40.

  • [3] S. Friedland, A generalization of the Motzkin-Taussky theorem, Linear Algebra Appl. 36 (1981), 103-109.

  • [4] G.H. Hardy, J.E. Littlewood and G. Pólya, Inequalities, Cambridge Univ. Press, Second edition, 1952.

  • [5] T. Kato, A Short Introduction to Perturbation Theory for Linear Operators, Springer-Verlag, 2nd ed., New York 1982.

  • [6] V.B. Lidskii, On the characteristic numbers of the sum and product of symmetric matrices. Doklady Akad. Nauk SSSR (N.S.) 75, (1950) 769–772.

  • [7] N. Moiseyev and S. Friedland, The association of resonance states with incomplete spectrum of finite complex scaled Hamiltonian matrices, Phys. Rev. A 22 (1980), 619-624.

  • [8] F. Rellich, Perturbation Theory of Eigenvalue Problems, Gordon & Breach, New York, 1969.

  • [9] H. Wielandt, An extremum property of sums of eigenvalues, Proc. Amer. Math. Soc. 6 (1955), 106-110.


Journal + Issues